|Year : 2019 | Volume
| Issue : 2 | Page : 121-123
Isoniazid-induced thrombocytopenia in a patient with ocular tuberculosis
Preeti Gupta1, Hemant Kumar2, Arpita Singh3, Utkarsh Kumar Srivastava2, Ajay Kumar Verma4, Rishabh Chaudhary2
1 Department of Ophthalmology, Hind Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
2 Department of Tuberculosis and Respiratory Diseases, Dr. Ram Manohar Lohia Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
3 Department of Pharmacology, Dr. Ram Manohar Lohia Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
4 Department of Respiratory Medicine, King George Medical University, Lucknow, Uttar Pradesh, India
|Date of Submission||03-Nov-2018|
|Date of Decision||09-Jan-2019|
|Date of Acceptance||12-Jan-2019|
|Date of Web Publication||1-Jul-2019|
Dr. Hemant Kumar
Department of Tuberculosis and Respiratory Diseases, Dr. Ram Manohar Lohia Institute of Medical Sciences, Vibhuti Khand, Gomti Nagar, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
Antitubercular therapy (ATT)-induced thrombocytopenia is a rare and serious adverse drug reaction which may be fatal if not identified timely. Although rifampicin is the common culprit ATT causing thrombocytopenia, other ATTs such as isoniazid have also been reported to cause thrombocytopenia. Here, we report a case of isoniazid-induced thrombocytopenia in a 56-year-old female with ocular tuberculosis who developed multiple purpura on both upper limbs, face, and oral cavity. Her condition improved with the withdrawal of isoniazid.
Keywords: Antitubercular therapy, isoniazid, thrombocytopenia
|How to cite this article:|
Gupta P, Kumar H, Singh A, Srivastava UK, Verma AK, Chaudhary R. Isoniazid-induced thrombocytopenia in a patient with ocular tuberculosis. Indian J Respir Care 2019;8:121-3
|How to cite this URL:|
Gupta P, Kumar H, Singh A, Srivastava UK, Verma AK, Chaudhary R. Isoniazid-induced thrombocytopenia in a patient with ocular tuberculosis. Indian J Respir Care [serial online] 2019 [cited 2019 Sep 16];8:121-3. Available from: http://www.ijrconline.org/text.asp?2019/8/2/121/261905
| Introduction|| |
Tuberculosis is still a major public health problem in developing countries. Antitubercular drugs are the treatment for all type of tuberculosis in the body. Still, there are many defaulters of antitubercular therapy (ATT) due to side effects which may lead to drug-resistant tuberculosis later in life. The common side effects are gastritis, skin rashes, hepatitis, etc. Serious adverse drug reactions such as drug-induced thrombocytopenia are rare but reported. Since, most of the time, ATT is given in fixed-dose combination (FDC), attributing side effect to any single drug is difficult. Drug-induced thrombocytopenia is a diagnosis of exclusion, and there will be recurrent thrombocytopenia on re-exposure to the suspected drug. Isolated isoniazid-induced thrombocytopenia is a rare adverse reaction. The first case was reported in 1961, and since then, only six cases have been reported.
| Case Report|| |
A 56-year-old female was referred to the outpatient department (OPD) of tuberculosis and respiratory diseases by an ophthalmologist with a diagnosis of ocular tuberculosis to start on antitubercular drugs. The patient did not have a history of tuberculosis. She had no other comorbidities such as diabetes, hypertension, heart disease, or kidney disease. She did not have a history of any drug allergies.
The patient was started on FDC ATT (isoniazid, rifampicin, ethambutol, and pyrazinamide) according to her weight band. The patient took ATT regularly and noticed an improvement in her eye symptoms.
After 1 month of ATT, she developed multiple, maculopapular, red, skin rashes in both upper limbs mainly on the medial surface [Figure 1], face, and abdomen. Rashes were not itchy or painful. Blood investigations for liver and kidney function, along with complete hemogram with platelet count, were done. ATT was withheld and she was told to review with blood investigations. After 2 days, she came to the OPD with a new complaint of blood while spitting. On examination, there was an increase in the purpura on both upper limbs [Figure 2]. Oral cavity showed hemorrhagic purpura on the inner side of cheek on the left side and lateral surface of the tongue on the right side [Figure 3] and [Figure 4].
|Figure 4: Blood clot and bleeding spot on right lateral surface of tongue|
Click here to view
The patient's platelet count was 8000/mm 3. Other blood reports were within the normal range. A diagnosis of ATT-induced thrombocytopenic purpura was made. ATT was not restarted. The patient was admitted and 12 units of platelet concentrates was transfused. After 5 days of management, her platelet count had increased to 35,000/mm 3. The patient was discharged on request and asked to review after 5 days with platelet count. On follow-up after 5 days, she had a platelet count of 80,000/mm 3. It was planned to start ATT in phase manner, one by one, to identify culprit drug. Since rifampicin is the most common cause of ATT-induced thrombocytopenia, isoniazid was introduced first and she was asked to review with platelet count after 3 days. She came after 3 days with a platelet count of 36,000/mm 3. Isoniazid was stopped, and on further follow-up, other drugs were introduced one by one in the sequence of rifampicin, ethambutol, and pyrazinamide. The patient tolerated all the other three antitubercular drugs well. Her follow-up platelet count after 1 month was 150,000/mm 3. Skin purpura disappeared almost completely [Figure 5]. Ophthalmology examination also showed improvement in the status of ocular tuberculosis. Subsequently, the patient could continue full course of ATT without another episode of thrombocytopenia.
| Discussion|| |
ATT-induced thrombocytopenia is a rare and serious adverse drug reaction. Isoniazid is a much rarer cause of thrombocytopenic purpura. Mechanism of isoniazid-induced thrombocytopenia is not completely understood, but it appears to be due to an immunological reaction which causes hypersensitivity reactions. Hashiguchi et al. reported a patient with pulmonary TB whose serum was positive for platelet-associated immunoglobulin (Ig) G. Hence, an immunological mechanism was thought to be responsible for the thrombocytopenia.
ATT-induced thrombocytopenia is dose and duration independent. Yakar et al. reported ATT-induced thrombocytopenia on the 2nd day of starting ATT. In a case reported by Verma et al., the patient developed thrombocytopenia after 10 days in the second course of ATT.
Diagnosis of isoniazid-induced thrombocytopenia is similar to any drug-induced thrombocytopenia; it is a diagnosis of exclusion. George et al. proposed four criteria for establishing the diagnosis: (1) thrombocytopenia on initiation of drug and full recovery after drug withdrawal; (2) suspected drug is the only drug started or reintroduced before the onset of thrombocytopenia; (3) other etiology should be excluded; (4) recurrent thrombocytopenia after reintroduction of suspected drug.
The best treatment is drug withdrawal along with supportive care including bed rest and platelet transfusion. Since one of the possible etiologies is considered to be immune-mediated, some authors advocate the use of steroids in patients with thrombocytopenia.
Lee et al. used intravenous Ig (250 mg two times per day for 2 days) in a patient with isoniazid-induced thrombocytopenia when platelet count did not improve even after antihistaminic therapy, danazol and intravenous methylprednisolone.
| Conclusion|| |
Isoniazid-induced thrombocytopenia is a rare but serious adverse reaction. Timely diagnosis and withdrawal of culprit drug along with supportive management can be lifesaving.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her names and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Yakar F, Yildiz N, Yakar A, Kılıçaslan Z. Isoniazid- and rifampicin-induced thrombocytopenia. Multidiscip Respir Med 2013;8:13.
Hansen JE. Hypersensitivity to isoniazid with neutropenia and thrombocytopenia. Am Rev Respir Dis 1961;83:744-7.
Hashiguchi N, Furuyama K, Kim M, Hirose N. A case of pulmonary tuberculosis complicated with severe thrombocytopenia during treatment. Kekkaku 2012;87:345-9.
Verma AK, Singh A, Chandra A, Kumar S, Gupta RK. Rifampicin-induced thrombocytopenia. Indian J Pharmacol 2010;42:240-2.
] [Full text]
George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al.
Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.
Lee EJ, Lee SH, Kim YE, Lee SJ, Cho YJ, Jeong YY, et al.
case of isoniazid-induced thrombocytopenia: Recovery with immunoglobulin therapy. Intern Med 2012;51:745-8.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]